Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 21, 2008, 4:42 PM MDT for Cheyenne County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2008, 4:42 PM MDT (22:42 UTC)
- Expired
- May 21, 2008, 5:21 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 102 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 212243
SVRGLD
COC017-212345-
/O.NEW.KGLD.SV.W.0041.080521T2242Z-080521T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT WED MAY 21 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 545 PM MDT
* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES SOUTH
OF WILD HORSE...MOVING NORTHEAST AT 34 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WILD HORSE AND AROYA AROUND 515 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO.
LAT...LON 3859 10293 3859 10317 3861 10320 3867 10318
3880 10318 3881 10317 3890 10318 3902 10316
3902 10263
TIME...MOT...LOC 2242Z 205DEG 30KT 3854 10310
$$
BURTIS1 follow-up statement
000
WWUS53 KGLD 212321
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT WED MAY 21 2008
COC017-212331-
/O.CAN.KGLD.SV.W.0041.000000T0000Z-080521T2345Z/
CHEYENNE CO-
521 PM MDT WED MAY 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO.
LAT...LON 3859 10293 3859 10317 3861 10320 3867 10318
3880 10318 3881 10317 3890 10318 3902 10316
3902 10263
TIME...MOT...LOC 2321Z 205DEG 30KT 3883 10292
$$
BURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:28 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 21, 2:28 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED MAY 21 2008
.DISCUSSION...
228 PM MDT WED MAY 21 2008
FORECAST PROBLEMS ARE NUMEROUS THROUGH THE SHORT TERM VERY WINDY
CONDITIONS AND SEVERE WEATHER AT THE TOP OF THE LIST. SATELLITE
CONTINUING TO SHOW THE AMPLIFICATION PROCESS WELL UNDERWAY FROM THE
CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. THEREFORE EXPECT SLOW IF
ANY CHANGE IN THE FLOW PATTERN.
TONIGHT/THURSDAY...WILL LET CURRENT WIND ADVISORY GO UNTIL 02Z.
THUNDERSTORMS HAVE BEGUN TO FORM ALONG DRY LINE AND INCOMING
SHORTWAVE WILL GO WITH FAIRLY HIGH POPS AHEAD OF THIS. FOR THURSDAY
SETUP IS LOOKING THE SAME FOR STRONG TO SEVERE THUNDERSTORMS OVER THE
NORTHEAST HALF OF THE FORECAST AREA. USED THE ECMWF/NAM FOR DIVIDING
LINE BETWEEN VERY DRY AND MOIST AIR. TO THE WEST OF THIS LINE WILL
BE THE RED FLAG WARNING AND WIND HIGHLIGHTS. MODELS GIVING
CONSISTENT NUMBERS HIGH WIND WARNING CRITERIA IN COLORADO. WILL PUT
A HIGH END WIND ADVISORY JUST TO THE EAST OF THE AIR. BIG GRADIENT
ON TEMPERATURES FROM SOUTHWEST TO NORTHEAST.
THURSDAY NIGHT/FRIDAY...STRONG TO SEVERE THUNDERSTORMS TO CONTINUE
INTO THE EVENING. FRIDAY HAS A SIMILAR SETUP TO TODAY EXCEPT STORMS
MAY GET GOING A LITTLE FURTHER EAST THAN TODAY. WILL HIT POPS
ACCORDINGLY. ALSO GUIDANCE WOULD SUGGEST ANOTHER WIND HIGHLIGHT AS
WELL.
FRIDAY NIGHT/SATURDAY...THUNDERSTORMS END WITH GREATER COVERAGE
NORTHEAST DURING THE NIGHT. FOR SATURDAY...BEST OF THE MID LEVEL
PARAMETERS DO NOT LINE UP WITH THE LOW LEVELS. DRY LINE IS VERY CLOSE
TO THE EASTERN END OF THE AREA IF IT IS CORRECT. PUT IN LOW CHANCE
POPS...WITH GREATEST CHANCE EAST...TO COVER UNCERTAINTY.
SATURDAY NIGHT THROUGH MONDAY...MODEL GUIDANCE PRETTY MUCH IN
AGREEMENT. PRETTY MUCH SIDED WITH THE ECMWF SINCE IT HAS BEEN THE
MOST CONSISTENT. HARD TO PIN DOWN THUNDRSTORM CHANCES/LOCATIONS
SATURDAY INTO SUNDAY WITH MID LEVEL MOISTURE AND LIFT OUT OF PHASE
WITH LOW LEVEL MOISTURE AND CONVERGENCE. BEST MID LEVEL/UPPER LIFT
IS WEST BUT HAVE DRIER LOW LEVEL AIR MASS WITH DRY MID LEVELS EAST.
PRETTY MUCH KEPT SLIGHT CHANCE TO CHANCE ON SATURDAY AND SATURDAY
NIGHT. INITIAL FOCUS ON SUNDAY AFTERNOON WILL BE OVER THE SOUTHWEST
BUT PARAMETERS IMPROVE THROUGH SUNDAY NIGHT INCREASED LIFT WITH
FRONT AND SHORTWAVE TROUGH. MONDAY AND MONDAY NIGHT LOOKS
INTERESTING WITH POST FRONTAL UPSLOPE REGIME OVER THE AREA WITH
SHORTWAVE ENERGY COMING OVER THE TOP. BROADBRUSHED CHANCES THIS
PERIOD. WENT ABOVE GUIDANCE FOR MAXES SUNDAY WITH GOOD WARM AIR
ADVECTION IN ADVANCE OF THE FRONT AND BELOW GUIDANCE ON MONDAY WITH
CLOUDS AND UPSLOPE WINDS.
BULLER
TUESDAY AND WEDNESDAY...RIDGE FORECAST TO AMPLIFY OVER THE CENTRAL
PLAINS TUESDAY AND WEDNESDAY AHEAD OF SHORTWAVE TROUGH MOVING ACROSS
THE GREAT BASIN. ALTHOUGH SHORTWAVE ENERGY BY EJECT AHEAD OF THE
MAIN DISTURBANCE...TIMING THEM VERY DIFFICULT AT THAT TIME RANGE. SO
WILL KEEP POPS IN THE 10 TO 20 RANGE. HEDGED TOWARDS WARMER GUIDANCE
UNDER THE RIDGE.
THANKS TO ALL FOR COLLABORATION.
24
&&
.AVIATION...
1152 AM MDT WED MAY 21 2008
FOR THE 18Z TAFS...VFR CONDITIONS WILL CONTINUE THROUGH 12Z AT KGLD
AND KMCK WITH STRONG SOUTHERLY WINDS (20-40 KNOTS) AND CIRRUS
EXPECTED THROUGH MOST OF THE PERIOD. KGLD MAY SEE SOME THUNDERSTORMS
IN THE VICINITY AFTER 22Z. AFTER 12Z LOW LEVEL CLOUDS MOVE IN TO THE
KMCK TERMINAL AND BRING CONDITIONS DOWN TO MVFR...THESE LOW CLOUDS
WILL REMAIN THROUGH MOST OF THE MORNING.
KJ
&&
.FIRE WEATHER...
HAVE UPDATED THE FIRE WEATHER WATCH TO RED FLAG WARNING EXCEPT FOR A
COUPLE OF COUNTIES. DUNDY AND RAWLINS COUNTIES HAVE BEEN REMOVED
SINCE WILL BE COOL TEMPERATURES...CLOUDY SKIES...AND HIGHER
DEWPOINTS. THE WARNING WILL BE FOR THE SAME TIME AS THE WATCH.
EXPECT VERY DANGEROUS CONDITIONS FOR THURSDAY.
JUST A HEADS UP. IT LOOKS LIKE ADDITIONAL FIRE WEATHER HIGHLIGHTS
WILL BE NEEDED FRIDAY AND SATURDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001>003-013>015-027>029-041-042.
RED FLAG WARNING FROM 11 AM MDT /12 PM CDT/ TO 9 PM MDT /10 PM
CDT/ THURSDAY FOR KSZ001-013-014-027-028-041-042.
WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
THURSDAY FOR KSZ001-013-014-027-028-041-042.
NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
NEZ079>081.
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR COZ252>254.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR COZ090>092.
&&
WFO GOODLANDHazardous weather outlook, May 21, 4:15 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 415 PM MDT WED MAY 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222045- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 415 PM MDT WED MAY 21 2008 /515 PM CDT WED MAY 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT SOME THUNDERSTORMS WILL CONTINUE TO BECOME SEVERE THIS EVENING OVER PORTIONS OF EXTREME EAST CENTRAL COLORADO...EXTREME SOUTHWEST NEBRASKA...AND NORTHWEST KANSAS. OUTSIDE OF THUNDERSTORM AREAS... STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE REGION DURING THE AFTERNOON AND EVENING HOURS. MANY OF THESE THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS... AND SOME TORNADOES. STRONG SOUTHERLY WINDS WILL ONCE AGAIN DEVELOP ACROSS MOST OF THE WESTERN PORTION OF THE AREA. WINDS OF 30 TO 50 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE OVER THE AREA. THESE STRONG WINDS WILL OCCUR OUTSIDE THE THUNDERSTORM AREA. THESE WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CAUSE EXTREME FIRE DANGER OVER THE WESTERN PORTION OF THE AREA. ADDITIONAL CRITICAL FIRE WEATHER CONDITIONS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND AGAIN ON THURSDAY. BULLER
In the hours before
Local storm report, May 21, 3:17 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL JOES 39.65N 102.68W
05/21/2008 E0.75 INCH YUMA CO PUBLIC
&&
SJOHNSONLocal storm report, May 21, 3:36 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 6 SW JOES 39.59N 102.76W
05/21/2008 E1.00 INCH YUMA CO TRAINED SPOTTER
&&
SJOHNSONLocal storm report, May 21, 3:55 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 1 N JOES 39.66N 102.68W
05/21/2008 E1.00 INCH YUMA CO PUBLIC
HAIL COVERING THE GROUND
&&
SJOHNSONLocal storm report, May 21, 4:09 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 4 NW JOES 39.69N 102.73W
05/21/2008 E1.25 INCH YUMA CO PUBLIC
&&
SJOHNSONLocal storm report, May 21, 4:24 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 N ABARR 39.86N 102.72W
05/21/2008 E1.25 INCH YUMA CO PUBLIC
&&
SJOHNSONLocal storm report, May 21, 4:41 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 9 S YUMA 39.99N 102.72W
05/21/2008 E1.00 INCH YUMA CO PUBLIC
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:30 AM MDT | Fire Weather Watch | GLD | Cheyenne, Kit Carson, Yuma | 12 hr |
| May 21, 3:01 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 44 min |
| May 21, 3:35 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 40 min |
| May 21, 3:49 PM MDT | Red Flag Warning | GLD | Cheyenne, Kit Carson, Yuma | 29 hr |
| May 21, 4:01 PM MDT | High Wind Warning | GLD | Cheyenne, Kit Carson, Yuma | 26 hr |
| May 21, 4:01 PM MDT | Wind Advisory | GLD | Yuma | 26 hr |
| May 21, 4:10 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 65 min |
| May 21, 5:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| May 21, 5:42 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 19 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.